GENERIC NAME: DIPHENHYDRAMINE - ORAL (DYE-fen-HYE-dra-meen)
BRAND NAME(S): Benadryl, Genahist, Sominex, Unisom
USES: Diphenhydramine is an antihistamine used to relieve symptoms of allergy, hay fever, and the common cold. These symptoms include rash, itching, watery eyes, itchy eyes/nose/throat, cough, runny nose, and sneezing. It is also used to prevent and treat nausea, vomiting and dizziness caused by motion sickness. Diphenhydramine can also be used to help you relax and fall asleep.This medication works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction. Its drying effects on such symptoms as watery eyes and runny nose are caused by blocking another natural substance made by your body (acetylcholine).Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).OTHER This section contains uses of this drug that are not listed in the approved professional labeling for the drug but that may be prescribed by your health care professional. Use this drug for a condition that is listed in this section only if it has been so prescribed by your health care professional.Diphenhydramine is also used alone or with other medications to treat shaking (tremor) and muscle stiffness caused by Parkinson's disease. It may also be used to treat side effects of certain psychiatric drugs such as involuntary movements and muscle stiffness (such as EPS). It works by blocking acetylcholine (See also Uses section).
HOW TO USE: Follow all directions on the product package. If your doctor has prescribed this medication, take it as directed. If you are uncertain about any of the information, consult your doctor or pharmacist.Take the tablet, capsule, or liquid form by mouth with or without food. Measure liquid forms of this medication using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose.The rapidly-dissolving tablet or strip should be allowed to dissolve on the tongue and then swallowed, with or without water. The chewable tablets should be chewed thoroughly before being swallowed.The dosage is based on your age, medical condition, and response to treatment. There are many brands and forms of diphenhydramine available. Read the dosing instructions carefully for each product because the amount of diphenhydramine may be different between products. Do not increase your dose or take this medication more often than directed.To prevent motion sickness, take your dose 30 minutes before starting activity such as travel. To help you sleep, take your dose about 30 minutes before bedtime. If you continue to have difficulty sleeping for longer than 2 weeks, contact your doctor.Tell your doctor if your condition does not improve or if it worsens.
SIDE EFFECTS: Drowsiness, dizziness, constipation, stomach upset, blurred vision, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.To relieve dry mouth, suck (sugarless) hard candy or ice chips, chew (sugarless) gum, drink water, or use a saliva substitute.If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor right away if you have any serious side effects, including: mental/mood changes (such as restlessness, confusion), difficulty urinating, fast/irregular heartbeat.Get medical help right away if you have any very serious side effects, including: seizures.A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: Before taking diphenhydramine, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as asthma, emphysema), high pressure in the eye (glaucoma), heart problems, high blood pressure, liver disease, seizures, stomach/intestine problems (such as ulcers, blockage), overactive thyroid (hyperthyroidism), difficulty urinating (for example, due to enlarged prostate).This drug may make you dizzy or drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Avoid alcoholic beverages.Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).Liquid products, chewable tablets, or dissolving tablets/strips may contain sugar and/or aspartame. Liquid products may also contain alcohol. Caution is advised if you have diabetes, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.Children may be more sensitive to the side effects of this drug. This drug can often cause excitement in young children instead of drowsiness.Older adults may be more sensitive to the side effects of this drug, especially drowsiness, dizziness, confusion, constipation, or trouble urinating. Drowsiness, dizziness, and confusion can increase the risk of falling.During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.This drug passes into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor's approval.Some products that may interact with this drug include: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray).Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, other antihistamines (such as chlorpheniramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.This medication may interfere with certain laboratory tests (including allergy skin test), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness, seizures, widened pupils. In children, mental/mood changes (such as restlessness, irritability, hallucinations) may occur before drowsiness.
MISSED DOSE: If you miss a dose, take it as soon as you remember. If it is near the time of your next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
STORAGE: Store at room temperature away from moisture and light. Do not store in the bathroom. Do not freeze liquid forms of this medication. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Information last revised November 2013. Copyright(c) 2013 First Databank, Inc.
Latest MedicineNet News
Daily Health News
Health Solutions From Our Sponsors
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top diphenhydramine Related Articles
Allergies QuizWhat are the causes of allergies? This online quiz challenges your knowledge of common food and household allergens, environmental triggers, allergic diseases and conditions, and allergy symptoms and treatments.
Canker Sores (Causes, Treatment, and Prevention)Canker sores are a common complaint, and are small ulcers on the inside of the mouth. Canker sores aren't contagious (as opposed to cold sores), and typically last for 10-14 days usually healing without scarring. A variety of things cause canker sores, for example, medications (aspirin, beta-blockers, NSAIDs, high blood pressure medication, and antibiotics); injury to the mouth from dental work, braces, or sports accidents; acidic foods; allergies; and diseases or conditions like celiac disease, Crohn's disease, and lupus. Canker sores can be cure with home remedies, and prescription and OTC topical and oral medication.
Chronic Rhinitis and Post-Nasal DripChronic rhinitis and post-nasal drip symptoms include an itchy, runny nose, sneezing, itchy ears, eyes, and throat. Seasonal allergic rhinitis (also called hay fever) usually is caused by pollen in the air. Perennial allergic rhinitis is a type of chronic rhinitis and is a year-round problem, often caused by indoor allergens, such as dust, animal dander, and pollens that may exist at the time. Treatment of chronic rhinitis and post nasal drip are dependent upon the type of rhinitis condition.
Eczema QuizDoes dry, itchy, flaky, scaly, red, inflamed skin sound familiar to you? Take the Atopic Eczema (Atopic Dermatitis) Quiz to learn more about the causes, symptoms, and treatments of this common skin condition.
Flea Bites (In Humans)
Flea bites are caused by the parasitic insect, the flea. The most common species of flea in the US is the cat flea, Ctenocephalides felis. Signs and symptoms of flea bites in humans include itching, hives, a rash with bumps, red spots with a "halo," and swelling around the bite. Treatment for flea bites includes over-the-counter medicine and natural and home remedies to relieve and soothe itching and inflammation. The redness of a flea bite can last from a few hours to a several days.
Hemodialysis (Treatment for Kidney Failure)The most common method used to treat advanced and permanent kidney failure is hemodialysis. Hemodialysis allows your blood to flow through a special filter that removes extra fluids and waste products. Most patients have treatments three times a week. Tests to measure treatment success are performed about once a month. Anemia, erythropoietin, renal osteodystrophy, itching, sleep disorders, and amyloidosis are all complications from dialysis. A proper diet can help improve dialysis and daily health.
Hives (Urticaria)Hives, also called urticaria, is a raised, itchy area of skin that is usually a sign of an allergic reaction. The allergy may be to food or medications, but usually the cause of the allergy (the allergen) is unknown.
Cough: 19 Tips on How to Stop a CoughCoughing is a reflex that helps a person clear their airways of irritants. There are many causes of an excessive or severe cough including irritants like cigarette and secondhand smoke, pollution, air fresheners, medications like beta blockers and ACE inhibitors, the common cold, GERD, lung cancer, and heart disease.Natural and home remedies to help cure and soothe a cough include stay hydrated, gargle saltwater, use cough drops or lozenges, use herbs and supplements like ginger, mint, licorice, and slippery elm, and don't smoke. Over-the-counter products (OTC)to cure and soothe a cough include cough suppressants and expectorants, and anti-reflux drugs. Prescription drugs that help cure a cough include narcotic medications, antibiotics, inhaled steroids, and anti-reflux drugs like proton pump inhibitors or PPIs, for example, omeprazole (Prilosec), rabeprazole (Aciphex), and pantoprazole (Protonix).
Inner Ear Infection (Symptoms, Signs, Treatments, Home Remedies)An inner ear infection or otitis interna is caused by viruses or bacteria and can occur in both adults and children. An inner ear infection can cause symptoms and signs, for example, a severe ear, dizziness, vertigo, nausea and vomiting, and vertigo. An inner ear infection also may cause inflammation of the inner ear or labyrinthitis. Inner ear infections are not contagious; however, the bacteria and viruses that cause the infection can be transmitted to other people. Good hygiene practices will help decrease the chances of the infection spreading to others. Inner ear infection symptoms and signs like ear pain and nausea may be relieved with home remedies or over the counter (OTC) medication. Some inner ear infections will need to be treated and cured with antibiotics or prescription pain or antinausea medication.
Poison Ivy, Oak, and SumacPoison ivy, oak, and sumac contain a substance called urushiol, which causes a rash on people who come in contact with them. Symptoms and signs include a red, swollen, itchy, blistering, bumpy rash. Treatment involves rinsing the exposed area with water, taking antihistamines and over-the-counter pain medications, using topical treatments such as calamine lotion, and applying cool compresses.
ScabiesScabies are itch mites that burrow under the skin and produce intense itching that's usually worse at night. Symptoms of scabies are small bumps and blisters on the wrists, knees, between the fingers, on the back of the elbows, in the groin and on the buttocks. Treatment involves applying a mite-killing cream, antihistamines for itch relief, washing bedclothes and linens.
Scabies PicturesWhat do scabies look like? Get the facts on scabies itch might infestations, causes, signs and symptoms. Learn what crusted scabies looks like, their cause, and how you get rid of scabies.
Sleep QuizTake our Sleeping Quiz to learn which sleep disorders, causes, and symptoms rule the night. Trouble falling or staying asleep? Find out which medical treatments fight sleep deprivation, apnea, insomnia, and more!
TicksTicks are known transmitters of disease to humans and animals. Tick-borne diseases include Lyme disease, Rocky Mountain spotted fever, Q fever, tularemia, babesiosis, and Southern tick-associated rash illness. Infected ticks spread disease once they've bitten a host, allowing the pathogens in their saliva and mouth get into the host's skin and blood. Tick bites are typically painless, but the site of the bite may later itch, burn, turn red, and feel painful. Individuals allergic to tick bites may develop a rash, swelling, shortness of breath, numbness, or paralysis. Tick bite treatment involves cleaning and applying antibiotic cream.
Urticaria PictureThis is a close-up view of wheals with white-to-light-pink color centrally and peripheral erythema. See a picture of Urticaria and learn more about the health topic.